Georgia, 2018Damaging Winds in Georgia, September 27, 2018
September 27, 2018 · NWS FFC · 8 events in 8 counties and zones
Thunderstorms ahead of a cold front produced scattered reports of damaging wind gusts from west central Georgia into northeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $61,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms ahead of a cold front produced scattered reports of damaging wind gusts from west central Georgia into northeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 27, 1:31 PM EST, 19 minutes earlier.
Area forecast discussion, Sep 27, 1:31 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
231 PM EDT Thu Sep 27 2018
.SHORT TERM /Tonight through Friday Night/...
Showers and tstorms will continue late this afternoon and into this
evening. WRF has a good handle on current area of convection and
have followed this pretty close for pops the rest of this afternoon
and evening.
Models showing the H5 short wave moving across north Georgia Friday
and this will push the cold front into central Georgia bringing
drying to north Georgia Friday afternoon and night. The front stalls
across central Georgia Friday afternoon/night as an H5 high
reasserts itself across the Gulf and southeast US. With the front
stalled across central Georgia, there will remain a chance of
showers/tstorms across central Georgia into Friday night.
17
.LONG TERM /Saturday through Thursday/...
Old boundary will remain across south/south central GA early in the
period as high pressure builds in from the north. At the beginning
of the period, the high center is located across the central Great
Lakes, but begins to move east during the weekend, and finally moves
offshore by late Sunday. As the high center moves into the Middle
Atlantic, a wedge will build down the spine of the Appalachians and
hold through the middle of next week. The airmass within the wedge
should be a bit drier, but outside of the wedge scattered convection
will be possible.
Temperatures will remain at or slightly above normal through the
period.
NListemaa
&&
.HYDROLOGY...
Rain continues over the Flash Flood Watch this afternoon, however it
is expected to exit the area this evening. Will therefore continue
the Flash Flood Watch and let it expire at 8 PM this evening.
&&
.AVIATION... 18Z Update... A mix of VFR/MVFR cigs through the
afternoon will become IFR all areas tonight. Cigs will rise
rapidly across ATL and AHN as drier air moves into those areas.
Cigs should remain at or below MVFR in CSG/MCN Friday morning.
Numerous to widespread showers/tstorms this afternoon will
decrease in coverage with north GA drying out late tonight as a
cold front moves into the state. Winds will remain southwest
through the forecast.
//ATL Confidence...18Z Update...
Medium on cigs through the forecast.
High on remaining elements.
17
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 69 83 65 85 / 50 30 10 20
Atlanta 69 82 67 84 / 70 20 10 20
Blairsville 63 77 58 79 / 80 20 5 20
Cartersville 67 81 63 84 / 70 20 5 20
Columbus 71 86 70 88 / 50 40 30 30
Gainesville 68 80 64 82 / 80 20 10 20
Macon 71 87 69 88 / 50 40 30 40
Rome 67 81 63 84 / 70 10 5 10
Peachtree City 68 83 66 85 / 70 30 10 20
Vidalia 72 90 72 89 / 40 40 40 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM EDT this evening for the following
zones: Bartow...Catoosa...Chattooga...Dade...Fannin...Floyd...
Gilmer...Gordon...Murray...Pickens...Polk...Towns...Union...
Walker...Whitfield.
&&
SHORT TERM...17
LONG TERM....NListemaa
AVIATION...17
Hazardous weather outlook, Sep 27, 1:31 PM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
231 PM EDT Thu Sep 27 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
231 PM EDT Thu Sep 27 2018
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
...Flash Flood Watch In Effect Through This Evening For Portions
of North and Northwest Georgia...
Periods of showers and thunderstorms are expected across the
northwest portions of the area today. Up to 6 inches of rain have
fallen across this area over the last 3 days. With additional
totals of 1 to 2 inches expected, isolated instances of flash
flooding will be possible.
This activity will spread southward to affect the Atlanta metro
and Central Georgia with numerous storms. A few storms could be
strong with gusty winds, frequent lightning, and locally heavy
rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Scattered to numerous showers and thunderstorms are
expected daily through Friday before drier air works into North
Georgia for the weekend. The focus will shift to Central Georgia
for Saturday and Sunday and a few strong storms will be possible
with gusty winds, frequent lightning and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, Sep 27, 1:19 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
219 PM EDT THU SEP 27 2018
GAZ090-102-271900-
Chattahoochee GA-Stewart GA-
219 PM EDT THU SEP 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHATTAHOOCHEE AND
STEWART COUNTIES UNTIL 300 PM EDT...
At 219 PM EDT...a line of strong thunderstorms was along a line
extending from Omaha to Cotton Hill...and moving northeast at 35 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Lumpkin, Cusseta, Richland, Charles, Christopher, Kimbrough,
Westville, Jamestown/south Fort Benning, Brooklyn, Renfroe, Manta,
Troutman, Omaha, Sanford, Louvale and Providence Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3192 8491 3195 8496 3198 8496 3199 8507
3209 8504 3213 8506 3218 8501 3220 8496
3222 8498 3222 8493 3225 8492 3226 8489
3231 8496 3232 8495 3232 8466 3223 8466
3218 8463 3216 8465 3196 8464 3192 8466
TIME...MOT...LOC 1819Z 225DEG 30KT 3215 8504 3175 8496
WIND...40MPHSpecial weather statement, Sep 27, 1:28 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
228 PM EDT THU SEP 27 2018
GAZ066-067-078-089-271915-
Harris GA-Troup GA-Meriwether GA-Muscogee GA-
228 PM EDT THU SEP 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR HARRIS...SOUTHERN TROUP...
SOUTHWESTERN MERIWETHER AND MUSCOGEE COUNTIES UNTIL 315 PM EDT...
At 227 PM EDT...a line of strong thunderstorms was along a line
extending from near Cusseta to near Parkmanville...and moving
northeast at 30 mph.
HAZARD...Winds 40 to 50 mph...pea sized hail...frequent lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Columbus, LaGrange, Hamilton, West Point, Pine Mountain, Waverly
Hall, Bibb City, Upatoi, Ellerslie, Laurel Hills, F.d. Roosevelt
State Park, Green Island Hills, Mountville, Cannonville, Vista
Terrace, Cataula, Columbus Metropolitan Airport, Rose Hill, Stovall
and Mountain Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3307 8487 3283 8472 3251 8472 3248 8474
3244 8498 3246 8500 3252 8501 3258 8507
3263 8508 3264 8511 3266 8509 3269 8512
3274 8511 3276 8514 3278 8512 3281 8517
3285 8515 3286 8519 3298 8521
TIME...MOT...LOC 1827Z 243DEG 26KT 3276 8526 3239 8527
HAIL...0.25IN
WIND...50MPHThunderstorm Wind, Harris
- When
- September 27, 1:50 PM EST to 2:10 PM EST
- Where
- Harris County, 1.35 mi WNW of Clines Crossroads to 2.19 mi ENE of Cataula
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.740, -85.040
The Harris County Emergency Manager reported e few trees blown down from west of Hamilton, east through Hamilton and Cataula. One tree fell onto a truck on Highway 103 west of Hamilton, no injuries were reported.
Thunderstorm Wind, Troup
- When
- September 27, 2:00 PM EST to 2:15 PM EST
- Where
- Troup County, 1.02 mi SSW of Buena Vista
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 33.117, -85.088
The Georgia Department of Transportation reported a tree blown down at Mooty Bridge Road and Poole Road.
Thunderstorm Wind, Henry
- When
- September 27, 3:20 PM EST to 3:30 PM EST
- Where
- Henry County, 1.8 mi NNE of Mc Donough
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 33.474, -84.138
The Georgia Department of Transportation reported trees and power lines blown down on Highway 155 at Turner Church Road.
Thunderstorm Wind, Rockdale
- When
- September 27, 3:45 PM EST to 4:05 PM EST
- Where
- Rockdale County, 2.97 mi S of Milstead
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 33.637, -83.980
An off-duty National Weather Service employee reported multiple trees blown down along I-20 near Salem Road.
Thunderstorm Wind, Walton
- When
- September 27, 4:02 PM EST to 4:30 PM EST
- Where
- Walton County, 0.01 mi S of Jersey to 2.06 mi ESE of Bradley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 33.720, -83.800
The Walton County 911 center reported numerous trees and power lines blown down across the county from Jersey to Monroe and Social Circle to Mt. Vernon.
Thunderstorm Wind, Morgan
- When
- September 27, 4:15 PM EST to 4:35 PM EST
- Where
- Morgan County, 0.14 mi SSE of Fairplay to 1.76 mi SW of Rehobeth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 33.678, -83.579
Trees were reported blown down in the northern portion of the county, including a large maple tree in Bostwick.
Thunderstorm Wind, Clarke
- When
- September 27, 4:40 PM EST to 5:05 PM EST
- Where
- Clarke County, 3.2 mi WNW of Princeton to 3.22 mi SSE of (Ahn)athens Muni Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 33.940, -83.451
The Clarke County 911 center reported multiple trees blown down across the county, especially across the south and west.
Thunderstorm Wind, Madison
- When
- September 27, 5:05 PM EST to 5:25 PM EST
- Where
- Madison County, 0.65 mi NNE of Cedar Grove to 0.56 mi SSW of Carlton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 34.139, -83.148
The Madison County 911 center reported a few trees blow down from east of Danielsville to Carlton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 27, 20182 deaths · 2 events
- Flooding in Virginia, September 27 to 29, 201828 events
- Dense Fog in Kentucky, September 27 to 28, 201822 events
- Damaging Winds in North Carolina, September 27, 2018$15,000 · 50 kt wind · 7 events
- Dense Fog in Illinois, September 27 to 28, 201812 events
- Flash Flooding and Debris Flows in Kentucky, September 27, 2018$7,000 · 11 events
- Dense Fog in Missouri, September 27 to 28, 201810 events
- Damaging Winds in North Carolina, September 27, 201850 kt wind · 9 events
- Flooding and Heavy Rain in Virginia, September 27 to 28, 2018$500 · 8 events
- Damaging Winds in South Carolina, September 27, 2018$10,000 · 55 kt wind · 6 events
- Dense Fog in Indiana, September 27 to 28, 20186 events
- Flooding and Heavy Rain in West Virginia, September 27 to 28, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777975, 777976, 777977, 777978, 777979, 777980, 777981, 777982.